Torsion-free covers

Jonathan S. Golan, Mark L. Teply

Research output: Contribution to journalArticlepeer-review


This paper studies the existence and properties of a torsion-free cover with respect to a faithful hereditary torsion theory (T, F) of modules over a ring with unity. A direct sum of a finite number of torsion-free covers of modules is the torsion-free cover of the direct sum of the modules. The concept of a T-near homomorphism, which generalizes Enochs' definition of a neat submodule, is introduced and studied. This allows the generalization of a result of Enochs on liftings of homomorphisms. Hereditary torsion theories for which every module has a torsion-free cover are called universally covering. If the inclusion map of R into the appropriate quotient ring Q is a left localization in the sense of Silver, the problem of the existence of universally-covering torsion theories can be reduced to the case R=Q. As a consequence, many sufficient conditions for a hereditary torsion theory to be universally covering are obtained. For a universally-covering hereditary torsion theory (T, F), the following conditions are equivalent: (1) the product of F-neat homomorphisms is always T-neat; (2) the product of torsion-free covers is always T-neat; (3) every nonzero module in T has a nonzero socle.

Original languageEnglish
Pages (from-to)237-256
Number of pages20
JournalIsrael Journal of Mathematics
Issue number3
StatePublished - Sep 1973
Externally publishedYes

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Torsion-free covers'. Together they form a unique fingerprint.

Cite this